Vol. 9, No. 4, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 6, 901–1080
Issue 5, 721–899
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
Author Index
Coming Soon
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Other MSP Journals
Affine hyperbolic toral automorphisms

Colin Thomson and Donna K. Molinek

Vol. 9 (2016), No. 4, 541–549

A hyperbolic transformation of the torus is an example of a function that is Devaney chaotic; that is, it is topologically transitive and has dense periodic points. An irrational rotation of the torus, on the other hand, is not chaotic because it has no periodic points. We show that a hyperbolic transformation of the torus followed by a translation (an affine hyperbolic toral automorphism) has dense periodic points and maintains transitivity. As a consequence, affine toral automorphisms are chaotic, even when the translation is an irrational rotation.

topological dynamics, chaos, toral automorphism
Mathematical Subject Classification 2010
Primary: 54H20
Secondary: 37B40
Received: 30 January 2014
Accepted: 17 August 2015
Published: 6 July 2016

Communicated by Michael E. Zieve
Colin Thomson
University of North Carolina at Chapel Hill
Phillips Hall CB#3250
Chapel Hill, NC 27599
United States
Donna K. Molinek
Davidson College
Box 6999
Davidson, NC 28035
United States